Arkansas, 2016

Flash Flood and Damaging Winds in Arkansas, August 7, 2016

August 7, 2016 · NWS LZK · 6 events in 5 counties and zones

Severe thunderstorms moved through north and west Arkansas on 8/7/16 which also caused some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms moved through north and west Arkansas on 8/7/16 which also caused some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 12:03 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 7, 12:03 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
103 PM CDT SUN AUG 7 2016

.AVIATION...

Showers and thunderstorms are becoming more widespread early this
afternoon. One cluster of storms is entering northwest Arkansas
from southern Missouri. Expect most of the thunderstorm activity
to be over the western half of the state. Much of the period will
be VFR conditions though will be MVFR with thunderstorms.
Thunderstorms will continue into the evening. Low level moisture
will set the stage for patchy fog in the morning which would bring
more MVFR conditions.

&&

.PREV DISCUSSION...(ISSUED 1051 AM CDT SUN AUG 7 2016
)

UPDATE...
Satellite images show abundant cloud cover over the area this
morning especially west and central. Expect clouds to continue
over the area and chances for showers and thunderstorms will
increase as we get some heating. Best rain chances will be in the
western half of the state. Radar continues to show light rain over
the western sections...but expect these to become stronger during
the afternoon. Lowered max temperatures in the southwest as clouds
will keep temperatures down and heat indices will be below
advisory criteria.

PREV DISCUSSION...(ISSUED 648 AM CDT SUN AUG 7 2016
)

UPDATE...

Updated for the 12z aviation discussion below.

AVIATION...

Some patchy fog is present this morning...especially in the
southern half of the state. Expect boundary layer mixing will lift
all sites to VFR levels by 14z-15z. Regional radar imagery and
high resolution model forecast suggest that SHRA/TSRA will begin
developing over the western half of the state by 17z. This seems
reasonable based on the presence of ACCAS to the north and west of
Little Rock so have attempted to time this in the TAFs
accordingly. Convection Allowing Models keep shower and
thunderstorm activity west of KLLQ this afternoon and evening but
this seems unreasonable so have advertised TEMPO TSRA there as
well.

PREV DISCUSSION...(ISSUED 348 AM CDT SUN AUG 7 2016)

SHORT TERM...Today Through Monday night

A notable MCS was ongoing over south central Kansas early this
morning. This will dive southeast with time...eventually making it
into Arkansas. Roughly speaking the best rain chances today will
be from northwest Arkansas through the central and southeast parts
of the state. Chances in general will decrease the further
northeast and southwest you go in Arkansas. Expect storms to
arrive in the northwest around daybreak and shift southeast with
time...arriving in central and southeast Arkansas by midday or
thereabouts.

Expect a lull in convection this evening and overnight...with yet
another MCS from the southern plains moving into Arkansas around
daybreak Monday morning for scattered storms across the southwest
half of the forecast area during the day Monday.

We will continue to see a break from the excessive heat of recent
days in central and northern/northeastern Arkansas. Temperatures
may continue to be somewhat warm in the southwest...but elsewhere
expect below-normal readings today and Monday.

LONG TERM...Tuesday Through Saturday

At the surface, a frontal boundary will meander around the region.
In the upper levels, it will be a contest between the tropical low
over the southeast CONUS/Gulf coast region and a ridge to the
southwest of Arkansas.

All of this will allow for continued high humidity, and warm
temperatures. Showers/storms will be possible, though initially they
will largely be diurnally-driven. However, by the weekend, it looks
as though the ridge will contract enough to bring a stronger frontal
boundary into the region, with rain chances increasing.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Aug 7, 4:21 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
521 AM CDT SUN AUG 7 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081030-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
521 AM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE FORECAST AREA
TODAY...BEGINNING IN THE MORNING HOURS AND LASTING THROUGH LATE
THIS AFTERNOON OR EARLY EVENING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED BUT A COUPLE OF STRONG TO SEVERE STORMS CANNOT BE RULED
OUT. DAMAGING WINDS WOULD BE THE MOST LIKELY HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
SATURDAY. WHILE THE THREAT OF WIDESPREAD SEVERE WEATHER IS
LOW...STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...AND
HEAVY RAINFALL.

BY WEDNESDAY...WARM TEMPERATURES AND HIGH HUMIDITY MAY PUSH HEAT
INDEX VALUES BACK ABOVE 105 DEGREES...AND THIS COULD CONTINUE INTO
FRIDAY. COOLER TEMPERATURES ARE EXPECTED BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

In the hours before

Special weather statement, Aug 7, 1:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
203 PM CDT SUN AUG 7 2016

ARZ012-013-021-022-071915-
JOHNSON AR-SEARCY AR-NEWTON AR-POPE AR-
203 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SOUTHERN NEWTON...
SOUTHWESTERN SEARCY AND NORTHERN POPE COUNTIES UNTIL 215 PM CDT...

AT 203 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EULA TO NEAR ROSETTA
TO 7 MILES EAST OF CASS...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...                    LAMAR...
HARTMAN...                        ROSETTA...
SMYRNA...                         SPADRA...
BERTHA...                         DEVILS KNOB...
WOODLAND...                       HINKLE...
HOLMAN...                         DILLEN...
SOLO...                           MOORE...
HOYT...                           LAKE DARDANELLE...
COAL HILL...                      BEN HUR...
BASS...                           NEW SPADRA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3568 9281 3566 9281 3543 9319 3542 9343
      3543 9343 3543 9346 3541 9347 3540 9371
      3572 9370 3575 9369 3575 9331 3593 9299
TIME...MOT...LOC 1903Z 346DEG 19KT 3588 9299 3573 9332 3572 9370

44

The radar

The Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pope

When
August 7, 1:25 PM CST
Where
Pope County, Sand Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -93.100

A few large trees were reported down in the area.

Flash Flood, Boone

When
August 7, 1:30 PM CST to 3:30 PM CST
Where
Boone County, 0.69 mi N of Harrison to 1.35 mi E of Harrison
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.240, -93.120

Northbound lanes at the intersection of Highways 62 and 65 were underwater. Other side streets in the area were completely underwater as well.

Thunderstorm Wind, Van Buren

When
August 7, 2:45 PM CST
Where
Van Buren County, 1.32 mi ESE of Damascus
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.370, -92.400

A tree was blown down.

Thunderstorm Wind, Pulaski

When
August 7, 3:30 PM CST
Where
Pulaski County, 2.19 mi NW of Maumelle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.890, -92.430

A few large tree limbs were down along Highway 365.

Thunderstorm Wind, Pulaski

When
August 7, 3:30 PM CST
Where
Pulaski County, 0.89 mi NW of Morgan
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.890, -92.380

A large tree was blown down.

Thunderstorm Wind, Drew

When
August 7, 5:40 PM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.620, -91.790

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656823, 656824, 656825, 656826, 656827, 656828.